NAS vs. PNAS
Neonatal Abstinence Syndrome is a group of conditions caused when a baby withdraws from certain drugs he’s exposed to in the womb before birth. Every NICU nurse knows this condition like the back of their hand, and when you hear those three little letters cringes at the thought of waking a baby with NAS to assess them, has struggled with the Finnegan scoring tool, and we universally dread the next time we are assinged to care for a baby with NAS.
When we hear NAS, we think opioids. But in the literature there is a lesser known condition emerging, referred to as PNAS, Poor Neonatal Adaptation Syndrome. This is a group of symptoms seen in neonates with prenatal exposure to antidepressants, namely selective serotonin reuptake inhibitors (SSRIs).
Is Pseudo-Withdrawal really so “psuedo”?
I know in my own practice, I’ve seen babies exposed to SSRIs in utero with strikingly similar symptoms to those exposed to opioids. I can remember being told this was “pseudo-withdrawal” that occurs when the baby is cut off from that maternal SSRI supply.
After reading an article from a group of researchers at the University of Milan, Italy, however, I found myself wondering…is there really anything “pseudo” about what these SSRI exposed babies experience?
SSRI Use in Pregnancy
As many as 9% of women in the Western part of the world use antidepressants during pregnancy.
While antidepressant drugs do have potential adverse effects such as misscarriage, congential cardiac malformations, and preterm birth, experts agree that the consequences of untreated depression and stress for both mom and baby are far more serious. So SSRIs, with a favorable safety profile, are the drug of choice for treating prenatal depression.
But what do we really know about their impact on the developing fetus, and do those impacts have long-term influences on outcomes?
What is PNAS?
According to the literature, as many as 25-30% of infants exposed to SSRIs in the third trimester will have symptoms of PNAS (Poor Neonatal Adaptation Syndrome).
Commonly observed symptoms of PNAS include jitteriness, restlessness, increased muscle tone, and rapid breathing.
According to the University of Milan researchers, it is not yet clear what causes PNAS. These medications are theorized to increase serotonin concentrations in the developing fetus, which may impact fetal cardiovascular, respiratory, and neurological development.
Additionally, it is possible that accumulation of the SSRI in the developing fetus could lead to serotonergic toxicity, and that abrupt discontinuation of the SSRI at delivery may cause the withdrawal signs – the jitteriness, hypertonicity, and tachypnea – that are so similar to what we see in our opioid exposed population.
Where do we go from here?
“Women who make the decision to use antidepressants during pregnancy do so because they are at high risk for recurrent illness during pregnancy and the postpartum period. While SSRIs may carry some risks, discontinuing treatment proximate to delivery may place the woman at increased risk for relapse as she enters into the postpartum period, a time of very high risk in women with histories of depression. Furthermore, there is at least one study suggesting that discontinuing antidepressants during the third trimester does not decrease the risk of poor neonatal adaptation.”
Ruta Nonacs, MD PhD
While it is clear that SSRI exposure does have an impact on the developing fetus and withdrawal from that exposure does result in negative symptoms in the early neonatal period, it is not clear what lasting impact that has for babies with PNAS.
We do know for certain that it is crucial for pregnant mothers with depression and anxiety to receive adequate treatment for their mental health disorders.
As the University of Milan group concluded, more long term research is needed to see what impact SSRIs have for babies past the neonatal period.
REFERENCE: Corti, S., Pileri, P., Mazzocco, M. I., Mandò, C., Moscatiello, A. F., Cattaneo, D., . . . Cetin, I. (2019). Neonatal outcomes in maternal depression in relation to intrauterine drug exposure. Frontiers in Pediatrics, 7, 309. doi:10.3389/fped.2019.00309